July 12, 2018
I am anxious to get off Fioricet, as I have been taking it for far to long! I feel like I am not myself while taking it! I can be very angry, and grouchy? Or, maybe, it’s just having chronic migraines, that changing me? Whatever it is, I’m extremely unhappy, and have felt very hopeless, and desperate, so I’m open to any feedback, about any experiences with new meds!
July 16, 2018
Thanks for your question! Hopefully others will be along shortly to share their experiences, but in the meantime, I wanted to pass along this article by one of our contributor's that shares here experience with Topamax. You can read that here. Also, be sure to take a look at the comments at the conclusion of the article as many have left their feedback as well. Hope this helps! Take good care. -Joanna (Migraine.com Team)
July 16, 2018
Hey there, Deb- I'm so sorry to hear you've hit a low spot. Such a normal part of the migraine cycle and I'm really glad you chose to reach out during this time. You are not alone and we are with you.
Thanks so much for posing your question here- and I agree with Joanna in hopes that others will chime in here. I have been taking topamax for years (an anti-seizure medication found to help prevent migraine attacks). For me the challenge with it is in adjusting to the medication more than in maintaining it. I experience aphasia (loss of words) as part of migraine anyway, but the topamax increases that challenge tenfold when adjusting to the dosage. Many users report the same side effect (brain fog and challenges with word recall). When that is already something we cop with due to migraine, it can feel hard to add it on voluntarily.
It also can lead to weight loss as it can make foods carry a strange taste (metallic, in my experience). I can't say it's resulted in a dramatic decrease in frequency of attacks for me- but enough so that my doctor and I have decided to continue it as part of my regimen.
As to other choices in terms of medication since you asked and have chronic migraine, I'm assuming you've looked into Botox https://migraine.com/migraine-treatment/botox-for-migraine/. Also there's two new FDA approved treatments for migraine you might want to discuss with your migraine specialist. CGRP (https://migraine.com/?s=CGRP) and Gammacore (https://migraine.com/video/gammacore-approved/).
It's a challenging journey to have to continue to seek new treatment strategies- sometimes to no avail. It can be exhausting and asks a lot of us. That's why it's so important to continue to seek out support and compassion as you did by reaching out here. Please keep in touch with us about how you are.
Thinking of you- Holly (migraine.com team).
July 17, 2018
Thank you so much for responding to my question, all I can say, is the road is long, with many losses, but I will continue to soldier on, because I know I’m not alone!
September 25, 2018
I had a real bad experience with it. I was crying for no reason, my emotions were all over the place and so tired all the time, just wanted to lay around and sleep. I quit taking it after 3 weeks cause I was starting to have suicidal thoughts.
September 25, 2018
Years ago, when I saw a new neurologist, she prescribed Fioricet but it did not work. I switch to Topomax. I dropped from 14headaches per month to 3 headaches. Unfortunately, the side effects (changed PH, nausea, constipation and bad dreams) made me look for an alternative. Topomax stopped being effective after months of use. I am currently trying Aimovig. So far, it's okay.